ABSTRACT: To evaluate the safety of high-dosages of the endothelin ET(A/B )receptor antagonist bosentan in SAH patients at high-vasospasm risk.
Ten Fisher group-3 SAH patients, enrolled within 96 h of ictus, received bosentan in a dose-escalation manner (20, 30, 40 mg/kg/day orally every 4 hours on treatment days 1, 2, and 3 respectively, to a maximum dose of 4000 mg/day), followed by maintenance of the maximum tolerated dose until 14 days post-SAH or vasospasm resolution. Further management followed standard protocols: nimodipine in all patients; daily transcranial Doppler (TCD); "triple-H"/endovascular treatment, as indicated.
Two of the ten patients never developed any clinical or TCD signs of vasospasm; the other eight patients exhibited some elevation of TCD velocities during the vasospasm watch period. Four of the eight patients remained asymptomatic; of them, one had only mild elevation on peak systolic velocities, thought to represent hyperemia. The other three were further assessed with CT-angiography; this revealed moderate vasospasm (asymptomatic) in only one patient. The remaining four patients developed symptomatic vasospasm requiring endovascular treatment; two developed cerebral infarction; both had started bosentan relatively later than the other subjects. The most common adverse drug effects were flushing and transient liver enzyme elevations, reversible in all. Two patients had ALT/AST elevations >3x normal limit, requiring bosentan-dose reduction or discontinuation (one case each).
High-dose bosentan (up to 40 mg/kg/day) appears to be safe in SAH patients at high risk of developing vasospasm. Further studies are required to properly investigate the efficacy of this regimen in the prevention and treatment of SAH-induced vasospasm.
Neurocritical Care 02/2007; 7(3):194-202. · 2.47 Impact Factor